Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 25, NWS Sioux Falls, SD

September 16, 2025O'Brien County, Osceola County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Sep 16, 2025, 9:09 PM CDT for O'Brien County, Osceola County, Sioux County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2025, 9:09 PM CDT (02:09 UTC)
Expired
Sep 16, 2025, 10:12 PM CDT
In force
63 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS53 KFSD 170209
FFWFSD
IAC141-143-167-170445-
/O.NEW.KFSD.FF.W.0025.250917T0209Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
909 PM CDT Tue Sep 16 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern O'Brien County in northwestern Iowa...
  Southwestern Osceola County in northwestern Iowa...
  East Central Sioux County in northwestern Iowa...

* Until 1145 PM CDT.

* At 909 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. The expected rainfall rate is 1 to 3 inches in 1 hour. 
  Additional rainfall amounts up to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sheldon, Sanborn, Ashton, Melvin and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4316 9589 4324 9588 4331 9581 4334 9574
      4334 9563 4326 9557 4317 9564 4314 9566
      4313 9567 4309 9571 4305 9576 4305 9585
      4310 9588

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

IG
2 follow-up statements
239 
WGUS73 KFSD 170252
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
952 PM CDT Tue Sep 16 2025

IAC167-170302-
/O.CAN.KFSD.FF.W.0025.000000T0000Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
952 PM CDT Tue Sep 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL SIOUX COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4330 9570 4331 9562 4326 9557 4317 9564
      4314 9566 4313 9567 4312 9570 4311 9573
      4313 9578 4316 9579 4322 9577 4329 9572

$$

IAC141-143-170445-
/O.CON.KFSD.FF.W.0025.000000T0000Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
O'Brien IA-Osceola IA-
952 PM CDT Tue Sep 16 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR NORTHWESTERN O'BRIEN AND SOUTH CENTRAL OSCEOLA 
COUNTIES...

At 952 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 2.5 
inches of rain have fallen. Additional rainfall amounts up to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sanborn, Melvin and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4330 9570 4331 9562 4326 9557 4317 9564
      4314 9566 4313 9567 4312 9570 4311 9573
      4313 9578 4316 9579 4322 9577 4329 9572

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

IG
034 
WGUS73 KFSD 170312
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1012 PM CDT Tue Sep 16 2025

IAC141-143-170322-
/O.CAN.KFSD.FF.W.0025.000000T0000Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
O'Brien IA-Osceola IA-
1012 PM CDT Tue Sep 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN O'BRIEN AND 
SOUTH CENTRAL OSCEOLA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4330 9570 4331 9562 4326 9557 4317 9564
      4314 9566 4313 9567 4312 9570 4311 9573
      4313 9578 4316 9579 4322 9577 4329 9572

$$

IG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:26 PM CDT, 2 hours 43 minutes earlier. Its key messages:

  • Isolated thunderstorms will persist this evening with the greatest risks coming from small hail and gusty winds.
  • More numerous showers and embedded thunderstorms move in after midnight. While severe storms are not expected, occasional brief heavy downpours are possible through daybreak.
  • Showers and thunderstorms continue through the end of the week and into the weekend. While overall severe threat will be low, rainfall totals have the potential to be high. Most of the region will see between 0.25 and 0.75 inches, while isolated pockets of 2+ inches are possible.
Area forecast discussion, Sep 16, 6:26 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- Isolated thunderstorms will persist this evening with the
  greatest risks coming from small hail and gusty winds.

- More numerous showers and embedded thunderstorms move in after
  midnight. While severe storms are not expected, occasional
  brief heavy downpours are possible through daybreak.

- Showers and thunderstorms continue through the end of the week
  and into the weekend. While overall severe threat will be
  low, rainfall totals have the potential to be high. Most of
  the region will see between 0.25 and 0.75 inches, while
  isolated pockets of 2+ inches are possible.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Sep 16 2025

Light showers and thunderstorms over central South Dakota have begun
to dissipate. These are expected to continue to fizzle out over the
next couple hours. Temperatures have underperformed a little
today in areas with showers. Decreased highs over central South
Dakota to the mid 80s. For the rest of the region, Highs will be
in the upper 80s with a few 90s possible for areas east of I-29.
Lows for tonight will be on the warm side in the low to mid 60s.

The CAMS guidance is indicating a slight delay in storm initiation
this evening. Storms now look most likely to form after 9 pm over
south central to central South Dakota. Confidence in isolated severe
storms has decreased due to the showers from this morning and the
cloud cover that has limited surface heating over that area. At the
same time, WAA in the mid-levels have worked to increase the
strength of the cap. Model soundings indicate it unlikely that we
will manage to break that cap. When storms initialize they are much
more likely to be elevated in nature. Mid-level lapse rates of 7-7.5
deg C/km are marginal. While deep layer shear is minimal at 10 kts
or less. However, there is plentiful energy available over the
region with 2000-3000 J/kg of MLCAPE. Expect that due to the lack of
shear self-sustaining updrafts will be unlikely. With the available
energy storms will most likely be pulsy in nature. Despite that,
should a stronger updraft initialize an isolated severe storm is
still possible. Damaging wind gusts to 65 mph are the most likely
threat due to the dry subcloud layer. Secondary to wind is large
hail to the size of a quarter coin. This aligns well with the SPC
Day 1 Outlook of a Marginal Risk (level 1 of 5) for severe
thunderstorms. Most likely timing of strong to severe storms is
between 9 pm tonight and 3 am Wednesday morning.

After that should be a brief lull as the large, upper system
settles over western and central South Dakota during the
overnight. The system stalls here for about 48 hours. As it
spins over us, lobes of vorticity and embedded short waves will
keep periodic showers and thunderstorms in the forecast through
the weekend. Tall and skinny CAPE profiles indicate the
potential for occasionally heavy down pours. Friday morning the
system begins to slowly move east-northeast. Periodic showers
and thunderstorms continue through Friday afternoon. Friday
evening a stronger embedded short wave will traverse the base of
the upper trough, resulting in briefly intensifying showers,
mostly east of I-29. Saturday morning showers become more
scattered in nature. By Sunday morning the system begins to exit
to the northeast as a shallow upper ridge builds in, and
showers gradually come to an end. Temperatures during this time
will decrease from the upper 70s to the low to mid 70s Wednesday
through Friday. Temperatures warm back above September averages
into the upper 70s for the weekend.

As far as rain totals are concerned, guidance has backed off
slightly with the latest model runs. However, precipitable water
values remain in the 90th to 97th percentile for climatology through
Friday. Ensemble guidance from midnight Wednesday morning to
midnight Thursday morning indicate there is a 60-90% probability of
rainfall equal to or exceeding 0.5 inches for areas along and
west of the James River. Chances decrease as you move east. For
Thursday (midnight to midnight Friday) a 50-90% probability of
rainfall equal to or exceeding 0.5 inches for the majority of
the region. Chances for 24 hour rainfall of 0.5 inches or more
quickly drop off Friday into Sunday. Due to the extended nature
of this storm system, confidence in total rainfall is low.
However, it seems likely that most of the region will see 0.25
to 0.75 inches of rain, with isolated pockets up to 2+ inches
possible.

Additional shower chances again Monday morning as a fast moving wave
passes to our north. Though confidence is low due to model
divergence. Tuesday things look to dry out and remain dry through at
least the middle of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Tue Sep 16 2025

Isolated convection may persist into the evening hours mostly
east of I-29. Further west, convection over northern Nebraska
may struggle to lift northward, more likely casting a thick
mid-upr cloud deck over the area.

The arrival of energy from the southwest will increase the risk
for showers and thunderstorms from south to north through
daybreak and into the morning hours of Wednesday. Occasional
MVFR ceilings in moderate rain are possible.

More uncertainty arrives for the late morning and afternoon
hours, as guidance is split on just how much shower activity may
continue. Higher confidence in a broken to overcast mid-lvl
cloud deck through the afternoon with a light east wind. Future
TAFs may trend more pessimistic in the afternoon if guidance
finds agreement.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Dux
Hazardous weather outlook, Sep 16, 7:08 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
708 PM CDT Tue Sep 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-180015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
708 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening and into the
early overnight hours. Severe weather risks remain low, but isolated
storms could produce nickle size hail and 50 mph winds.

A larger area of shower and thunderstorms moves northeast after
midnight, continuing through daybreak. The severe weather risk
remains low, but isolated storms may produce nickel size hail and 50
mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms are expected from
Wednesday through Friday. While locally heavy rainfall will be the
main threat, can't rule out a few weak funnels with some of the
developing activity. Make sure to keep up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-098-SDZ038>040-050-052>070-180015-
Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
708 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible into the overnight hours,
however severe storms are not anticipated.

A larger area of shower and thunderstorms moves northeast after
midnight, continuing through daybreak. The severe weather risk
remains low, but isolated storms may produce nickel size hail and 50
mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms are expected from
Wednesday through Friday. While locally heavy rainfall will be the
main threat, can't rule out a few weak funnels with some of the
developing activity. Make sure to keep up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 16, 7:30 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
730 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Hail             6 NNW Mountain Lake     44.02N 94.96W
09/16/2025  E0.88 Inch       Cottonwood         MN   Trained Spotter

&&

Dux
Local storm report, Sep 16, 8:28 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
828 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             4 SW Sioux Falls        43.51N 96.79W
09/16/2025  E1.00 Inch       Minnehaha          SD   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:23 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola39 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.